Alert archive / Minnesota / Gale Warnings in 2013

Gale Warning 9, NWS Duluth, MN

October 4, 2013

NWS Duluth, MN issued this gale warning at Oct 4, 2013, 10:11 AM CDT. It took effect at Oct 4, 2013, 4:00 PM CDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2013, 10:11 AM CDT (15:11 UTC)
In effect from
Oct 4, 2013, 4:00 PM CDT
Expired
Oct 6, 2013, 3:56 AM CDT
In force
36 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Oct 4, 7:28 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 4, 7:28 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT FRI OCT 4 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT FRI OCT 4 2013

AT 345AM/0845Z...A DEEP MID/UPPER LEVEL LOW PRESSURE SYSTEM WAS
DIGGING THROUGH NORTHERN UTAH AND FAR SW WYOMING. ITS ASSOCIATED
SURFACE LOW WAS LOCATED IN NEAR THE COLORADO/KANSAS BORDER. A
WARM/STATIONARY FRONT STRETCHED NE FROM THE SURFACE LOW THROUGH
THE CENTRAL PLAINS...NORTHERN IOWA...AND SOUTHERN WISCONSIN.
MULTIPLE COMPLEXES OF STORMS WERE MOVING THROUGH EASTERN
NEBRASKA...CENTRAL IOWA...AND NORTHERN ILLINOIS. MUCH OF THE
NORTHERN PLAINS AND UPPER MIDWEST HAD CLOUDY SKIES...INCLUDING THE
NORTHLAND. THE NORTHLAND HAD ABOUT 5 TO 10 MPH NE WINDS...EXCEPT
FOR STRONGER WINDS NEAR THE SOUTH SHORE OF LAKE SUPERIOR DUE TO
STRONGER NE FLOW OVER WESTERN LAKE SUPERIOR. TEMPERATURES WERE IN
THE MID 40S TO LOWER 50S. THERE WERE A FEW SHOWERS ACROSS THE FAR
EASTERN FORECAST AREA.

TODAY/TONIGHT...THE DEEP MID/UPPER LEVEL LOW OVER THE MOUNTAINS
WILL MOVE INTO THE CENTRAL PLAINS WITH ITS REFLECTION AT THE
SURFACE...RESULTING IN A STRONGLY STACKED LOW PRESSURE SYSTEM.
THIS STORM SYSTEM IS EXPECTED TO BRING SIGNIFICANT RAINFALL TO THE
NORTHLAND WITHIN THE NEXT 24 HOURS AS IT LIFTS INTO THE DAKOTAS
TODAY AND TONIGHT. THE LATEST MODELS NEARLY ALL AGREE IN A DELAY
IN WHICH THE MAIN RAINFALL BAND WILL MOVE INTO THE NORTHLAND FROM
THE SOUTH. THEREFORE...I DELAYED THE TIMING WITH WHICH THE PCPN
MOVES INTO THE NORTHLAND BY ADJUSTING POPS. I LEFT LOW POPS ACROSS
THE SOUTHERN AND CENTRAL FORECAST AREA THROUGH MIDDAY TO ACCOUNT
FOR ANY SHOWERS HERE AND THERE...BUT IT LOOKS LIKE THE MAIN BAND
OF RAIN WILL NOT MOVE INTO THE FAR SOUTHERN FORECAST AREA UNTIL
LATE THIS AFTERNOON...IF NOT LATER. THE DAY SHIFT MAY NEED TO
DELAY THE PCPN EVEN MORE. THERE MAY BE SOME STORMS ACROSS THE SE
AND SOUTH CENTRAL FORECAST AREA TONIGHT WITH THE HEAVIER RAIN
BANDS. THIS SYSTEM WILL LIKELY BRING WIDESPREAD RAINFALL TOTALS
THROUGH TONIGHT OF A HALF TO 1.25 INCHES ACROSS THE SOUTHERN
FORECAST AREA AND A QUARTER TO HALF INCH ACROSS THE NORTHERN
FORECAST AREA. ADDITIONAL RAINFALL WILL FALL SATURDAY INTO SUNDAY
AS THE SYSTEM MOVES THROUGH THE REGION.

THE NE WINDS WILL INCREASE TODAY IN RESPONSE TO THE APPROACHING
SYSTEM. THE WINDS COULD BE QUITE STRONG AND GUSTY NEAR LAKE
SUPERIOR...ESPECIALLY THE SOUTH SHORE...INCLUDING THE TWIN PORTS
AREA. DEPENDING ON HOW STRONG THE WINDS BECOME TONIGHT NEAR THE
SHORE...WE MAY NEED TO CONSIDER A WIND ADVISORY. HIGH TEMPERATURES
WILL BE LIMITED TO PRIMARILY THE MID TO UPPER 50S TODAY DUE TO THE
NE FLOW AND HEAVY CLOUD COVER. OVERNIGHT LOWS WILL RANGE FROM THE
LOW 40S ACROSS NORTHERN MINNESOTA TO THE LOW 50S ACROSS MUCH OF NW
WISCONSIN.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 345 AM CDT FRI OCT 4 2013

FOCUS THROUGH SUNDAY ON TIMING AND TRACK OF CUT OFF LOW THROUGH
THE WESTERN GREAT LAKES REGION. ONLY MINOR ADJUSTMENTS TO
PREVIOUS FCST...MAINLY TO LINGER CLOUDS/POPS INTO SUNDAY
ACCOUNTING FOR A SLOWER EXIT OF THE SYSTEM. ALTHOUGH THERE REMAIN
MINOR DIFFERENCES IN STRENGTH...LATEST RUNS OF THE ECM/NAM/GFS ARE
ALL IN GOOD AGREEMENT THAT THE SFC LOW LIFTS INTO THE SW CORNER OF
MN BY SATURDAY MORNING...TRANSLATES EAST/NORTHEAST ACROSS CENTRAL
WISCONSIN SATURDAY NIGHT...THEN TRACKS OVER UPPER MICHIGAN/LAKE
SUPERIOR SUNDAY.

THIS STORM TRACK WILL PLACE MOST OF THE DLH CWA ON THE NORTHERN
FLANK OF THE LOW...RESULTING IN A PROLONGED NORTHEAST WINDS AND
RAIN SAT/SAT NIGHT. ALTHOUGH THERE IS SOME UNCERTAINTY IN THE
NORTHERN EXTENT...HAVE TRIED TO ADD DETAIL TO THE WINDS/POPS/TEMP
GRIDS FOR TIMING THE DRY SLOT/WARM FRONT NUDGING INTO THE SAINT
CROIX RIVER VALLEY/HAYWARD LAKES REGION LATE SATURDAY
AFTERNOON/EVENING.

THE LOW WILL DEPART TO THE EAST SUNDAY NIGHT/MONDAY...ALLOWING FOR
AMPLIFICATION OF A RIDGE RETURN FLOW/WAA OVER THE PLAINS THROUGH
MID-WEEK. THIS WARMING TREND SHOULD LAST ONLY A DAY OR TWO AS
ANOTHER LONG WAVE TROUGH TRANSLATES EAST INTO THE WESTERN GREAT
LAKES LATE IN THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 709 AM CDT FRI OCT 4 2013

CEILINGS WILL GENERALLY REMAIN IN THE MVFR CATEGORY TODAY...WITH
LOWERING CIGS THROUGH THE AFTERNOON AHEAD OF THE NEXT ROUND OF
RAIN THAT WILL LIFT NORTH ACROSS THE REGION THIS EVENING. WIDESPREAD
RAIN WITH IFR/LIFR CIGS WILL PREVAIL OVERNIGHT. WINDS WILL
INCREASE OUT OF THE NORTHEAST TODAY...GUSTING AROUND 30 KT LATE
TODAY AND AT TIMES OVERNIGHT. THE STRONGEST SFC WINDS /GUSTS TO
40 KT/ WILL BE FOUND THIS EVENING AND OVERNIGHT AT KDLH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  46  50  43 /  40  90  80  80
INL  55  40  45  36 /  20  70  70  70
BRD  56  47  50  39 /  70  90  80  80
HYR  59  52  60  45 /  60  90  80  50
ASX  57  51  53  48 /  40  90  80  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT SUNDAY FOR LSZ121-140>148.

&&

SHORT TERM...GROCHOCINSKI
LONG TERM...GRANING
AVIATION...GRANING
Hazardous weather outlook, Oct 4, 4:54 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
454 AM CDT FRI OCT 4 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051300-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
454 AM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS OVER WESTERN LAKE SUPERIOR WILL RESULT IN
HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND SUPERIOR.

THE STRONG NORTHEAST WINDS FUNNELING DOWN THE TIP OF LAKE SUPERIOR
TOWARDS DULUTH AND SUPERIOR COULD APPROACH SUSTAINED SPEEDS OF 30
MPH AND GUSTS UP TO 40 MPH OVER LANDS CLOSE TO THE SHORE LATE THIS
AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS INLAND NORTHWEST
WISCONSIN AND PARTS OF EAST CENTRAL MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STRONG NORTHEAST WINDS FUNNELING DOWN THE TIP OF LAKE SUPERIOR
TOWARDS DULUTH AND SUPERIOR COULD APPROACH SUSTAINED SPEEDS OF 30
MPH AND GUSTS UP TO 40 MPH OVER LANDS CLOSE TO THE SHORE SATURDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST WISCONSIN AND
PARTS OF EAST CENTRAL MINNESOTA SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-051300-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
454 AM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS OF 20 TO 25 KNOTS WITH GUSTS UP TO 40 KNOTS
ARE EXPECTED TODAY AND TONIGHT. THE WINDS WILL STEADILY INCREASE
THROUGH SATURDAY. THE WINDS WILL BE AT THEIR STRONGEST LATE
TONIGHT AND SATURDAY. THE WINDS WILL SLOWLY WEAKEN SATURDAY NIGHT
AND SUNDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE
NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH SATURDAY NIGHT
DUE TO THE STRONG WINDS AND RESULTING LARGE WAVES...WHICH WILL
BUILD TO UP TO 8 TO 10 FEET. A GALE WARNING MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR DUE TO THE STRONG NORTHEAST WINDS AND RESULTING LARGE
WAVES WILL CONTINUE THROUGH SATURDAY NIGHT. A GALE WARNING MAY BE
NEEDED.

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE SOUTH SHORE OF
WESTERN LAKE SUPERIOR SATURDAY AND SATURDAY NIGHT.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 10:21 AM CDTWind AdvisoryDLHCarlton, Lake, Saint Louis36 hr

Nearby

Gale Warnings in Minnesota, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.